PDA

View Full Version : Fosamax Scare: ABC Shines Light on Spontaneously Breaking Bones



barbara
03-11-2010, 05:02 PM
This doctor minces no words and puts the blame where it belongs.


Fosamax Scare: ABC Shines Light on Spontaneously Breaking Bones
Wednesday, March 10, 2010 - Byron Richards, CCN


Another drug debacle is blowing up in the corrupt face of the FDA. I have reported for years that Fosamax and similar drugs are one of the greatest con jobs ever perpetrated on women (statins and mental health drugs hold the top spots). Now ABC News is highlighting the fact that women who have faithfully taken their Fosamax, which is known to create highly disorganized and chaotic bone structure, are experiencing spontaneously breaking femur bones from doing virtually nothing. In other words, one of the strongest bones in the body is disintegrating from the regular long-term use of Fosamax.

The use of bisphosphonate drugs to prevent osteoporosis is fraud. At the center of the fraud is the FDA and their friends in Big Pharma. Following the ABC expos? the FDA now says it will look into the matter further ? isn?t it interesting what a little public exposure will do. Regardless, the corrupt FDA looking into the problem is like having a fox checking on the status of a henhouse. In addition to the FDA and Big Pharma, the medical profession itself is a major perpetrator of this fraud. The information has been available for decades as to the extreme damage these drugs cause healthy bones. There is no excuse for the ineptitude of the Western medical profession. This isn?t a small joke. These are major crimes against women that cause a serious deterioration of health. Be clear about who is responsible: FDA management, Big Pharma, and prescribing physicians.

barbara
03-11-2010, 06:06 PM
Here's another article on what's going on:


Scrip
FDA continues "safety review" of potential link between bisphosphonates and fractures
11 March 2010
Nancy Faigen

The US FDA has announced an "ongoing safety review" of oral bisphosphosphonates to see if they are potentially linked to atypical subtrochanteric femur fractures, or fractures in the bone just below the hip joint. For the data reviewed to date, there is no clear connection, the regulator said.

An update will be provided once the agency's review is complete, the FDA said in a March 10th Drug Safety Communication posted on its website.

Patients are being advised that they should not stop taking these medicines, but should alert their doctors if they develop new hip or thigh pain.

The agency said recent news reports have raised the question whether there is an increased risk of this fracture type in some patients who have been on the products for several years. Drugs in the class include alendronate ( Merck & Co's alendronate and generics) Sanofi-Aventis/Procter & Gamble's Actonel (risedronate), and Roche's Boniva (ibandronic acid).

The FDA said it had requested information from manufacturers in June 2008 after seeing published case reports of atypical subtrochanteric femur fractures occurring in women with osteoporosis using the products.

"All available case reports and clinical trial data were requested," the agency said. "FDA's review of these data did not show an increase in this risk in women using these medications.

However, the agency said it would work closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather more information.

FDA has reviewed an article in the Journal of Bone Mineral Research by Abrahamsen et al at the Copenhagen University Hospital (2009 Jun; 24(6): 1095-102) that analysed data from two large observational studies in patients with osteoporosis.

The authors concluded that atypical subtrochanteric femur fractures had many similar features in common with classical osteoporotic hip fractures, including patient age, gender, and trauma mechanism. The data showed that patients taking bisphosphonates and those not taking these drugs had similar numbers of atypical subtrochanteric femur fractures relative to classical osteoporotic hip fractures, the agency said.

Merck's current US data sheet for Fosamax indicates under post-marketing experience that low-energy femoral shaft and subtrochanteric fractures have been reported with the product.

Other regulatory agencies have also reviewed the situation. In the UK, the MHRA published an item in its March 2009 Drug Safety Update, stating that atypical stress fractures of the femoral shaft have been reported in patients treated with long-term alendronic acid. At that time, it said that an increased risk of atypical stress fractures with other bisphosphonates cannot be excluded, adding that product information for alendronic acid was to be updated to include a warning about atypical stress fractures.
studies find possible link, AAOS says

On the same day as the FDA safety statement, the American Academy of Orthopedic Surgeons (AAOS) said that preliminary data presented at its 2010 annual meeting raised new questions, showing that the "use of bisphosphonates may adversely affect bone quality and increase the risk of atypical fracture of the femur when used for four or more years". The studies were from researchers at New York-based Hospital for Special Surgery and Columbia University Medical Center.

In the prospective pilot study conducted at the Hospital for Special Surgery, and funded in part by the US NIH, researchers evaluated bone composition of 21 post-menopausal women who were treated for femoral fractures. Of these, 12 patients had a history of bisphosphonate treatment for an average of 8.5 years, while nine had not had bisphosphonate treatment, the AAOS said. Samples of bone were removed from each patient's femur during surgical placement of a femoral nail, and both micro-architecture and material properties of the bone were analysed. The study found that, although there were differences in bone micro-architecture between the groups, the material properties of bone in the bisphosphonate-treated patients displayed reduced bone tissue heterogeneity, which may be associated with reduced strength and potentially may contribute to the presentation of atypical fractures, the academy said.

ABC News investigation prior to FDA move

Just two days before the FDA posted its announcement of its safety review, ABC News carried a news story entitled "Osteoporosis Drugs, Like Fosamax, May Increase Risk of Broken Bones in Some Women." In a televised piece, ABC News senior health and medical editor Dr Richard Besser stated about Fosamax and reports of femur fractures: "It is important to remember that the drug is very valuable for preventing hip fractures in some women, however for some women who have been on the drug for several years it can be a different story."

The network interviewed FDA deputy commissioner Dr Joshua Sharfstein who stated: "Right now, the agency does not feel a warning on this is justified, but we continually re-evaluate as we get more information." But then Dr Besser shot back: "Given that doctors are telling us, they had no idea that these fractures could be related to the drug, doesn't it make sense to send something to doctors to say, if your patients are having fractures, let us know ? we don't know if it is related, but we are taking this seriously?"

Merck initially provided a written statement to ABC News: "A causal association has not been established between long-term bisphosphonate use and subtrochanteric femoral fractures. In clinical studies, Fosamax has not been associated with increased fracture risk at any skeletal site. The company currently has several ongoing epidemiological studies to further investigate the issue of subtrochanteric femoral fractures."

Merck followed up that statement with a taped video (located on the ABC News Video site) of a company representative stating, in part, that: "When talking about reports of potential side-effects, it is important to keep in mind that these events can and do occur in people who have never taken one of these medicines." The company representative also stated: "But we are committed to continue the study of these reports and to provide updates on what we learn. Based on what we know now, we believe the benefits of bisphosphonates outweigh potential risks."